Oklahoma, 2023

Tornado and Flash Flood in Oklahoma, July 7, 2023

July 7, 2023 · NWS OUN · 30 events in 13 counties and zones

On the morning of the 7th, a robust mesoscale convective system (MCS) entered portions of northwestern Oklahoma and translated towards central Oklahoma through mid-morning hours. A corridor of wind damage occurred across Woodward County due to a mesovortex.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

On the morning of the 7th, a robust mesoscale convective system (MCS) entered portions of northwestern Oklahoma and translated towards central Oklahoma through mid-morning hours. A corridor of wind damage occurred across Woodward County due to a mesovortex. Elsewhere, intermittent increases in storm intensity lead to reports and measurements of severe-caliber wind and small hail. Brief training of heavy thunderstorm cores also lead to street flooding near the community of Kingfisher.

During the evening hours of the 7th, an additional MCS developed across the Texas Panhandle and entered western Oklahoma. Once again, wind damage occurred with the most intense portions of the thunderstorm line. This included a report of extensive wind damage near Foss State Park in Custer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 7, 1:06 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 7, 1:06 AM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Norman OK
206 AM CDT Fri Jul 7 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 202 AM CDT Fri Jul 7 2023

Thunderstorms are expected to move off the High Plains, making
their way into northwestern Oklahoma by early this morning. With
modest elevated instability and deep-layer shear, severe weather
is possible as these storms move southeastward. By the time storms
move into northwestern Oklahoma, they will most likely have grown
upshear into an MCS. Main hazards will be damaging wind gusts and
large hail. Heavy rainfall is also expected to accompany these
storms, with some minor flooding possible. All of northern
Oklahoma and parts of central and western Oklahoma will be
susceptible to flooding, especially with the earlier rainfall
from Thursday morning. These storms should move out of the area by
late morning. We will have to watch closely for remnant
boundaries that these storms may produce, as they could be the
focal point for additional development later in the afternoon and
evening.

As the Subtropical High remains over southwest portions of the
U.S., easterly surface flow will remain to the west. This will aid
in an upslope flow regime, which thunderstorms are forecast to
form later in the afternoon across the High Plains. These storms
could make their way into western Oklahoma later this afternoon
and evening, depending on if the environment is worked over or if
any outflow boundaries impede on moisture return across the area.
Temperatures will be interesting today, and will depend on cloud
cover, outflow boundaries, and duration of rainfall.

Bunker

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 202 AM CDT Fri Jul 7 2023

Aforementioned thunderstorms moving off the High Plains could be
lingering in the western zones later into the overnight hours.
Warm air advection storms across southern Kansas Friday evening
are expected to move into northern Oklahoma overnight. Again,
environmental parameters will be in place for large hail and
damaging winds with storms that move into the forecast area late
Friday into early Saturday morning.

We will continue with west-northwest flow aloft through the long
term as the Subtropical High struggles to break down. Additional
storms are possible later this weekend into early next week as we
continue this upslope flow surface regime. Fortunately,
temperatures will remain at or just below average through early
next week with numerous rounds of storms, cloud cover, and
potential outflow boundaries. By midweek, a warming trend will
begin to above normal temperatures. Now here's a downside,
dewpoints will creep up into the low 70s by mid week which will
bring heat indices back up to widespread triple digits by Tuesday
and Wednesday. 110+ heat indices are possible in western north
Texas on these days as well.

Bunker

&&

.AVIATION...
(06Z TAFS)
Issued at 1026 PM CDT Thu Jul 6 2023

VFR conditions to start at all the sites, but expect to see
complex of storms move into northwest by 3 am and then translate
southeast across the area Friday morning. A period of MVFR and
possibly IFR conditions will accompany this complex. Expect to see
a lull during the afternoon hours before additional convective
development to occur to the west and north of the area and impact
most sites by the end of the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  90  70  85  67 /  40  60  50  60
Hobart OK         96  69  90  67 /  20  40  20  40
Wichita Falls TX 100  75  97  72 /   0  30  10  30
Gage OK           93  65  81  63 /  40  60  10  60
Ponca City OK     84  67  79  63 /  90  80  50  40
Durant OK         94  75  92  72 /   0  20  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...13
LONG TERM....13
AVIATION...30
Hazardous weather outlook, Jul 7, 1:16 AM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
216 AM CDT Fri Jul 7 2023

OKZ004>048-050>052-TXZ083>090-080730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
216 AM CDT Fri Jul 7 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
A complex of thunderstorms is expected to move into northern
Oklahoma late early this morning, which will move southeast across
portions of northern and central Oklahoma towards daybreak. The
primary hazards will be damaging wind gusts, hail, and locally
heavy rainfall that may lead to flash flooding.

Additional thunderstorms are possible this afternoon and evening
across western and northern Oklahoma. Large hail, damaging winds,
and flash flooding are all possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms will likely be ongoing across the eastern half of
Oklahoma Saturday morning before decreasing in coverage late
morning into the early afternoon.

There is a continued chance of thunderstorms through early next
week as a series of thunderstorm complexes may affect parts of the
area during the overnight into the early morning hours. The most
likely location to be affected by any complexes will be northern
Oklahoma with lower chances with southwest extent. Any
thunderstorms with these complexes could be strong to severe.

.Heat...
Afternoon heat indices from 105 to 110 degrees are possible
across far southern Oklahoma and north Texas beginning Friday and
persisting through the middle part of the week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 7, 1:52 AM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Norman OK
252 AM CDT Fri Jul 7 2023

OKZ004-070815-
Harper OK-
252 AM CDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of central Harper
County through 315 AM CDT...

At 252 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rosston, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buffalo, Rosston, and Selman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3690 9946 3673 9945 3676 10000 3683 10001
      3694 10000 3699 9949
TIME...MOT...LOC 0752Z 263DEG 48KT 3685 9993

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JP
Special weather statement, Jul 7, 2:55 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Norman OK
355 AM CDT Fri Jul 7 2023

OKZ004-005-010-070930-
Woodward OK-Harper OK-Woods OK-
355 AM CDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of northwestern Woods,
eastern Harper and north central Woodward Counties through 430 AM
CDT...

At 355 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Selman, moving east at 25 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Selman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3665 9948 3698 9950 3699 9923 3685 9913
      3664 9918
TIME...MOT...LOC 0855Z 266DEG 21KT 3687 9939

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JP

The radar

The Vance AFB radar (KVNX), 135 km away, was scanning. The volume nearest the first event began at 09:19 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 2 hail, 1 tornado, 1 high wind, 1 flash flood. Local standard time, as filed.

Hail, Woodward

When
July 7, 3:18 AM CST
Where
Woodward County, 3.14 mi SW of Tangier
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
36.390, -99.573

Time is radar estimated.

Thunderstorm Wind, Woodward

When
July 7, 3:20 AM CST
Where
Woodward County, 2.32 mi SSW of Tangier
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
36.392, -99.552

Multiple power poles snapped in the vicinity. Time is radar estimated.

Thunderstorm Wind, Woodward

When
July 7, 3:20 AM CST
Where
Woodward County, 3.14 mi SW of Tangier
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.390, -99.573

A 40-foot-tall tree, 18 inches in diameter, snapped near the base. Time is radar estimated.

Thunderstorm Wind, Woodward

When
July 7, 3:35 AM CST
Where
Woodward County, 4.81 mi SSW of Woodward
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.362, -99.407

Numerous power poles and lines blown down in the vicinity. Time is radar estimated.

Tornado, Woodward

When
July 7, 3:35 AM CST to 3:36 AM CST
Where
Woodward County, 4.79 mi SSW of Woodward
Rating
EF1
Path length
0.5 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
36.362, -99.407

Numerous power poles and lines blown down in the vicinity. Time is radar estimated.

Thunderstorm Wind, Woodward

When
July 7, 3:40 AM CST
Where
Woodward County, 1.56 mi WSW of Woodward
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.423, -99.417

Woodward (WOOD) Mesonet observation.

Thunderstorm Wind, Woodward

When
July 7, 3:45 AM CST
Where
Woodward County, 1.56 mi WSW of Woodward
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
36.423, -99.417

Woodward (WOOD) Mesonet observation.

Thunderstorm Wind, Woodward

When
July 7, 3:55 AM CST
Where
Woodward County, 4.73 mi WNW of Mooreland
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.454, -99.293

Social media images showing multiple large (6-inch+ diameter) tree limbs blown down in Boiling Springs State Park. Time is radar estimated.

Thunderstorm Wind, Woodward

When
July 7, 3:55 AM CST
Where
Woodward County, 0.24 mi SSW of Woodward Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
36.437, -99.521

West Woodward Airport (KWWR) observation.

Thunderstorm Wind, Woodward

When
July 7, 4:02 AM CST
Where
Woodward County, 0.31 mi ENE of Mutual
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.231, -99.165

Metal roof blown off of the Mutual Fire Department building. Time is radar estimated.

Thunderstorm Wind, Woodward

When
July 7, 4:40 AM CST
Where
Woodward County, 7.73 mi ESE of Mutual
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.190, -99.040

Seiling (SEIL) Mesonet observation.

Thunderstorm Wind, Woodward

When
July 7, 4:45 AM CST
Where
Woodward County, 7.73 mi ESE of Mutual
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
36.190, -99.040

Seiling (SEIL) Mesonet observation.

Hail, Roger Mills

When
July 7, 4:53 AM CST
Where
Roger Mills County, 1.04 mi N of Hammon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.645, -99.378

High Wind, Woods

When
July 7, 5:20 AM CST
Where
Woods forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

May Ranch (MAYR) Mesonet observation. Wake low wind event.

Thunderstorm Wind, Kingfisher

When
July 7, 6:23 AM CST
Where
Kingfisher County, 0.56 mi E of Okarche
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.730, -97.970

Flash Flood, Kingfisher

When
July 7, 6:30 AM CST to 9:30 AM CST
Where
Kingfisher County, 0.46 mi NW of Kingfisher to 0.28 mi WSW of Kingfisher
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
35.864, -97.936

US Highway 81 was closed at the intersection of State Highway 3 and 33 in the community of Kingfisher. In addition, broadcast media video showed a car stalled in floodwaters near this intersection.

Thunderstorm Wind, Comanche

When
July 7, 6:54 AM CST
Where
Comanche County, 0.21 mi NNE of Meers
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.783, -98.578

Thunderstorm Wind, Cleveland

When
July 7, 7:05 AM CST
Where
Cleveland County, 1.29 mi S of Moore
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.321, -97.491

Light pole blown down onto a vehicle. Time is radar estimated.

Thunderstorm Wind, Oklahoma

When
July 7, 7:06 AM CST
Where
Oklahoma County, 0.1 mi S of (Okc)will Rogers Apt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
35.389, -97.600

Will Rogers World Airport (KOKC) observation.

Thunderstorm Wind, Stephens

When
July 7, 7:55 AM CST
Where
Stephens County, 2.02 mi S of Duncan
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
34.471, -97.960

Duncan Halliburton Field Airport (KDUC) observation.

Thunderstorm Wind, Ellis

When
July 7, 6:57 PM CST
Where
Ellis County, 0.69 mi N of Shattuck
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
36.280, -99.880

Report of a brick building collapse. Time is radar estimated.

Thunderstorm Wind, Beckham

When
July 7, 7:45 PM CST
Where
Beckham County, 5.49 mi SSE of Elk City
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
35.334, -99.394

Elk City (ELKC) Mesonet observation.

Thunderstorm Wind, Dewey

When
July 7, 7:50 PM CST
Where
Dewey County, 3.21 mi W of Camargo
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.029, -99.347

Camargo (CAMA) Mesonet observation.

Thunderstorm Wind, Beckham

When
July 7, 7:50 PM CST
Where
Beckham County, 2.04 mi NE of Elk City
Measured
64 kt (74 mph) measured gust
Reported by
AWOS
Coordinates
35.431, -99.394

Elk City Regional Airport (KELK) observation.

Thunderstorm Wind, Beckham

When
July 7, 7:50 PM CST
Where
Beckham County, 1.13 mi E of Elk City
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.410, -99.400

Tree blown down near the Elk City Police Department. Time is radar estimated.

Thunderstorm Wind, Custer

When
July 7, 7:50 PM CST
Where
Custer County, 0.89 mi SW of Foss Res Dam
Measured
78 kt (90 mph) estimated gust
Property damage
$50,000
Reported by
Park/Forest Service
Coordinates
35.530, -99.200

Damage to a cabin, travel trailer and vehicles, along with extensive tree damage, at Foss State Park. Time is radar estimated.

Thunderstorm Wind, Woodward

When
July 7, 7:55 PM CST
Where
Woodward County, 1.56 mi WSW of Woodward
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.423, -99.417

Woodward (WOOD) Mesonet observation.

Thunderstorm Wind, Custer

When
July 7, 8:15 PM CST
Where
Custer County, Clinton
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.510, -98.970

Report of power pole, power line and tree damage throughout the community of Clinton. This includes a portion of US Highway 183 blocked by downed power poles. Time is radar estimated.

Thunderstorm Wind, Custer

When
July 7, 8:17 PM CST
Where
Custer County, 0.48 mi NNE of Clinton
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.516, -98.966

Top three-quarters of a communication tower broken and blown down. Time is radar estimated.

Thunderstorm Wind, Jackson

When
July 7, 8:26 PM CST
Where
Jackson County, 1.5 mi ESE of (Lts)altus Afb
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
34.650, -99.267

Altus Air Force Base (KLTS) observation.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyThe tornado archive for Oklahoma, 2023Warnings in Oklahoma, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119957, 1119958, 1119959, 1119960, 1143563, 1119963, 1119961, 1119966, 1119968, 1119967, 1119975, 1119972, 1119976, 1119978, 1119977, 1120075, 1119984, 1119991, 1119992, 1119993, 1128117, 1120063, 1120064, 1120065, 1120068, 1128118, 1120066, 1120072, 1120069, 1120067.